Medication errors are common in seniors. Many older adults take more than five medications at a time (also called polypharmacy), and it can be hard to keep track of interactions and pitfalls. According to the Centers for Disease Control and Prevention (CDC), each year about 350,000 people visit the ER due to medication errors. Common medication errors include overdosing, bad drug interactions, forgetting a dose, mixing up medications, and reading the labels wrong.
Common medication errors
Two common errors that can be very dangerous are:
- Taking an over-the-counter medication that contains acetaminophen (Tylenol) when you’re already taking a prescription pain medication that contains the same ingredient, which could cause liver damage.
- Taking the depression medication fluoxetine (Prozac) and also taking the migraine drug sumatriptan (Imitrex), which could lead to the dangerous serotonin syndrome.
5 ways to avoid medication errors
Here is what you can do to make sure loved ones and caregivers avoid dangerous medication errors.
- Take control of your own medication routine by being in the know. Know the names of each medication you take (many medication names sound alike), and what it is for. Know what it looks like, the color, size, and texture. Talk to your doctor about any questions or concerns about your medications.
- Keep a detailed list of all medications you take, including dosage and time of day. Include vitamins and supplements. Make sure to have this list readily available and share it with physicians.
- Use a pill box, PillPack, or a computerized medication box (Electronic Medication Management Assistant- EMMA) to help you know which pills to take each day and in what doses.
- Take note of any medications that you are allergic to or have had problems with in the past. Share this list with any healthcare providers.
- Read directions carefully, including dosage, whether the pill should be chewed or swallowed, and the time you should take the medication. Be sure to ask your doctor if you have any questions, and request a printed prescription if you cannot read the handwritten one.
Older adults should avoid certain medications such as Zyrtec, Benadryl, anticholinergics, and benzodiazepines, which can contribute to dementia-like symptoms. If you have a problem with any medication you are taking, report it to the FDA’s MedWatch.